A 37-year-old Puerto Rican woman who had systemic lupus erythematosus was treated with azathioprine and prednisone. Three months after this treatment was started, Kaposi sarcoma developed. It is known that transplant recipients receiving immunosuppressive therapy have a significantly higher incidence of malignant tumors than that occurring in the normal population. There is growing clinical and theoretical evidence that persons with non-neoplastic diseases treated with immunosuppression run a similarly increased risk of developing malignant tumors. The sequence of events in this case suggests that the immunosuppressive therapy predisposed the patient to the development of Kaposi sarcoma. Only prospective studies will confirm whether or not such patients actually do have an increased incidence of malignant tumors.
Michael B. Klein, Frederick A. Pereira, Irwin Kantor. Kaposi Sarcoma Complicating Systemic Lupus Erythematosus Treated With Immunosuppression. Arch Dermatol. 1974;110(4):602–604. doi:10.1001/archderm.1974.01630100058014
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.